Also known as: medication allergies, medication and drug allergic reactions.
What are drug allergies?
A drug allergy is when a previously sensitized child’s is given a drug/medication which he/she has an abnormal response to.
What causes drug allergies?
Any medication taken by mouth, rubbed on the skin or injected may cause a drug allergic response. An allergic response occurs when the body’s immune system mistakenly reacts to an administered drug by releasing inflammatory defense chemicals (like histamine) which can cause a variety of symptoms involving the skin (hives, rash, itchy skin or eyes, congestion), respiratory system (mouth, airways and lungs with swelling in the mouth or throat), cardiovascular (heart and blood vessels) and gastrointestinal (gut) systems.
A more severe reaction is called anaphylaxis (please see under a separate heading).
Common drugs which cause an allergic response include penicillin, sulfa drugs, barbiturates, anti-seizure medications and insulin.
What are the symptoms of drug allergies?
Drug allergy symptoms can range widely from skin rashes and itching, cough, nausea /vomiting or diarrhea to severe reactions like asthma or anaphylaxis.
What are drug allergy care options?
If an allergic reaction occurs, the first approach is medication to relieve symptoms. These include antihistamines, corticosteroids, and/or bronchodilators (anaphylaxis treatment requires epinephrine and emergency care). While the best approach where possible is to avoid the offending drug, when necessary your dermatologist may be able to desensitize your child to the allergen by starting with a very small dose and gradually increasing it until your child’s immune system learns to manage it.
Reviewed by: Jack Wolfsdorf, MD, FAAP
This page was last updated on: 3/23/2018 1:54:46 PM
Come and learn about the diagnosis and treatment of vascular birthmarks and how we can help your child. Learn more.